Michigan, 2012

Hail in Michigan, May 3, 2012

May 3, 2012 · NWS APX · 3 events in 3 counties and zones

Northern Lower Michigan was at the north end of a line of thunderstorms that crossed the Great Lakes region on the afternoon of the 3rd. Large hail fell in portions of east central Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Northern Lower Michigan was at the north end of a line of thunderstorms that crossed the Great Lakes region on the afternoon of the 3rd. Large hail fell in portions of east central Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 3, 10:28 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, May 3, 10:28 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1128 AM EDT THU MAY 3 2012

.SYNOPSIS...
ISSUED AT 404 AM EDT THU MAY 3 2012

AN APPROACHING WARM FRONT WILL CONTINUE TO PRODUCE SHOWERS AND
THUNDERSTORMS TODAY. IN FACT...THE FRONT WILL STALL IN THE WESTERN
GREAT LAKES AND CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS...OFF
AND ON...INTO THE EARLY PART OF NEXT WEEK. THE FRONT WON'T STAY WITH
US FOR THE WHOLE WEEK...HOWEVER...THE PATTERN WILL CONTINUE TO BE
RATHER UNSETTLED THROUGH THE MIDDLE OF NEXT WEEK WITH SHOWERS AND
THUNDERSTORMS EXPECTED THEN TOO.

&&

.UPDATE...
ISSUED AT 1110 AM EDT THU MAY 3 2012

THIS UPDATE FOCUSES SOLELY ON THE EXPECTATION OF HEATING AND
INSTABILITY POSSIBLE THIS AFTERNOON WITH THE EVOLUTION OF SHOWERS
AND STORMS AHEAD OF SW WISCONSIN MCV AND WEAK SFC CIRCULATION.

IN SW WISCONSIN RESIDES A WEAK SFC LOW PRESSURE ASSOCIATED WITH
THE MCV. A WARM FRONT IS ATTACHED TO THE LOW...AND STRETCHES
EASTWARD THROUGH THE GTV BAY TO SE LOWER MICHIGAN. THE WARM FRONT
IS EXPECTED TO LIFT INTO NRN LOWER...THE EXACT NORTHWARD PLACEMENT
HAS SOME UNCERTAINTY...AND WILL NEED TO BE WATCHED CLOSELY THIS
AFTERNOON/EVENING. BEHIND THE FRONT...LOW LEVEL MOISTURE EXPECTED
TO INCREASE INTO THE LOWER 60S...WHILE THE KICKER HERE...AS
ALWAYS...WILL BE THE EXTENT OF CLEARING/HEATING TO BE HAD THIS
AFTERNOON. SKIES HAD BEEN THINNING FROM CADILLAC TO ALPENA OVER
THE LAST FEW HOURS...WITH TEMPERATURES RISING INTO THE MIDDLE AND
UPPER 60S OUTSIDE OF THE IMMEDIATE LAKESHORE OF NE LOWER...DUE TO
A SE COOLING WIND OF LAKE HURON.

SHOWERS AND STORMS AHEAD OF THE MCV IS THREATENING TO THROW MORE
MID AND UPPER LEVEL MOISTURE OVER NRN LOWER...MAKING THE AMOUNT OF
HEATING TO BE ATTAINED TODAY...RATHER DIFFICULT TO COME BY. FEEL
THAT SKIES WILL BE QUITE CLOUDY FROM MANISTEE THROUGH GAYLORD AND
ROGERS CITY THROUGH THE DAY WITH TEMPERATURES MAXING OUT IN THE
UPPER 60S TO LOWER 70S. COOLER READINGS ACROSS EASTERN UPPER WITH
A SOUTHEAST FLOW OFF THE LAKES...KEEPING THEM IN THE LOWER HALF OF
THE 60S. HOWEVER...WARMING ACROSS PORTIONS OF NE LOWER SOUTH OF
ALPENA...OUGHT TO BE ABLE TO MIX DOWN SOME MORE SW FLOW...WHICH
WOULD ADVECT GREATER LOW LEVEL TD'S (SEEN IN THE LOWER AND MIDDLE
60S ACROSS SRN LOWER). THIS WOULD YIELD SBCAPES TO 1300 J/KG AND
MLCAPES TO 1000 J/KG. MID LEVEL WINDS AND 0-6KM BULK SHEAR WILL
BE AROUND 40KTS THERE. SO...THIS WOULD BE ENOUGH FOR A SEVERE
THREAT THIS AFTERNOON FOR MARGINALLY LARGE HAIL TO 1" AND WINDS AS
HIGH AS 60 MPH. MOST ALL OF NRN LOWER (SOUTH OF M-68) IS IN THE
SLIGHT RISK THIS AFTERNOON...BUT GREATEST THREAT WILL BE ALONG AND
SOUTH OF A LINE FROM TRAVERSE CITY TO ALPENA.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 404 AM EDT THU MAY 3 2012

MIDNIGHT SURFACE/COMPOSITE ANALYSIS SHOWS A COUPLE OF FRONTAL
BOUNDARIES IN THE VICINITY OF THE UPPER GREAT LAKES REGION.  WEAK
LOW PRESSURE OVER FAR WESTERN LAKE SUPERIOR HAS A WARM/STATIONARY
FRONT THAT EXTENDS EAST-SOUTHEAST ACROSS THE LOWER PENINSULA AND
INTO THE LOWER GREAT LAKES...WITH A TRAILING COLD FRONT THAT EXTENDS
BACK INTO SOUTH DAKOTA.  ANOTHER COLD FRONT EXTENDED FROM NORTHERN
ONTARIO WEST ALONG THE U.S./CANADA BORDER.  WEAK BUBBLE OF HIGH
PRESSURE WAS CENTERED OVER LAKE HURON.  LOW LEVEL JET IMPINGING UPON
THETA-E/INSTABILITY GRADIENT WAS GENERATING CONVECTION ACROSS
WISCONSIN/NORTHERN ILLINOIS THAT WAS ADVANCING INTO LOWER MICHIGAN.
00Z APX SOUNDING INSTABILITY WAS LIMITED BY DRY ABOVE THE BOUNDARY
LAYER AND WEAK CAPPING ABOVE 700MB...NOT UNLIKE EARLY WEDNESDAY
MORNING.

BROAD WEST-SOUTHWEST FLOW ACROSS THE UPPER MIDWEST/UPPER GREAT LAKES
AROUND NORTHERN PERIPHERY OF FLAT UPPER LEVEL RIDGING OVER THE
SOUTHEASTERN U.S..  THIS WON'T CHANGE MUCH OVER THE COMING 24
HOURS...IF ANYTHING UPPER FLOW VEERS MORE ZONAL BY FRIDAY.  POSITION
OF SURFACE BOUNDARIES WILL PLAY A BIG ROLE IN TODAY'S FORECAST...
ESPECIALLY STATIONARY FRONT DRAPED ACROSS CENTRAL LOWER MICHIGAN
WHICH ITSELF MAY BE REINFORCED BY REMNANT CONVECTIVE ACTIVITY/CLOUD
COVER EXPECTED ACROSS NORTHERN MICHIGAN DURING THE FIRST PART OF THE
DAY.

FOR TODAY...FIRST THINGS FIRST IS DEALING WITH CONVECTION SPREADING
NORTHEAST OUT OF WISCONSIN AND ACROSS THE FORECAST AREA THIS
MORNING.  CONVECTION WILL BE SUPPORTED BY LOW LEVEL JET NOSING UP
INTO NORTHERN MICHIGAN AND UPPER LEVEL DIVERGENCE BENEATH RIGHT REAR
QUAD OF JET STREAK NORTH/NORTHEAST OF LAKE SUPERIOR.  THINKING THAT
CONVECTION WILL BE AN ONGOING PROCESS THROUGHOUT THE DAY ACROSS
NORTHERN LOWER MICHIGAN...NOT JUST ONE MAIN PUSH OF PRECIPITATION
LIKE WHAT OCCURRED WEDNESDAY AS MOISTURE CONVERGENCE ALONG
STATIONARY FRONT SHOULD PROVIDE A FOCUS FOR ADDITIONAL DEVELOPMENT
THROUGH THE DAY.  RAINFALL COULD BE ON THE HEAVY SIDE THIS MORNING
ALONG AND SOUTH OF AN FKS-PZQ LINE WITH A BIT OF ECHO TRAINING
POSSIBLE (WILL EXPLICITLY MENTION THIS IN THE FORECAST).  OF MORE
INTEREST IS SEVERE CONVECTIVE POTENTIAL...AND MUCH WILL PROBABLY
DEPEND ON WHERE WARM FRONT SETS UP AS RAINFALL/CLOUD COVER/EASTERLY
COMPONENT OF FLOW OFF LAKE HURON AND RESULTANT DIFFERENTIAL HEATING
WILL BE THE MAIN VARIABLES.  CERTAINLY THINK BOUNDARY WILL REMAIN
SOUTH OF THE STRAITS...AND SUSPECT IT WILL LIE ACROSS NORTHERN LOWER
MICHIGAN IN A NORTHWEST-SOUTHEAST FASHION (WHICH IS A TYPICAL
EVOLUTION)...ROUGHLY ALONG A TVC-OSC LINE GIVE OR TAKE A FEW
(HUNDRED) MILES (JUST KIDDING).  DEW POINTS CLIMBING INTO THE LOWER
60S SOUTH OF THE BOUNDARY ALONG WITH AT LEAST SUFFICIENT HEATING
COULD PUSH MLCAPE VALUES INTO THE 1000-1500J/KG RANGE.  ALSO AS
TYPICAL IN THESE SETUPS STRONGER 0-6KM SHEAR WILL BE FARTHER NORTH
WHERE INSTABILITY WANES...BUT 40-50KT MID LEVEL WIND MAX ACROSS
NORTHERN LOWER WILL ALLOW FOR 0-6KM BULK SHEAR VALUES AT OR ABOVE 40
KTS. SO PLENTY OF SHEAR TO SUPPORT ORGANIZED CONVECTION AND
POSSIBLY EVEN SOME ROTATING UPDRAFTS. BACKED LOW LEVEL WINDS ALONG
FRONTAL ZONE WON'T HURT THE CAUSE EITHER. GREATEST SEVERE THREAT
WILL PROBABLY BE SOUTH OF M-32. FROM THE STRAITS NORTH EXPECT LOW
CLOUDS/FOG AND COOL TEMPERATURES TO PERSIST THROUGH THE DAY...AND
MEASURABLE RAIN CHANCES WILL PROBABLY DIMINISH THIS AFTERNOON WITH
A BETTER FOCUS FOR NEW CONVECTION FARTHER SOUTH ACROSS THE LOWER
PENINSULA. LIKE WEDNESDAY...EXPECT A WIDE DISPARITY IN
TEMPERATURES THIS AFTERNOON WITH LOWER-MID 50S ACROSS EASTERN
UPPER...AND 70S IN AREAS THAT COULD SEE SOME HEATING AND GET INTO
THE WARM SECTOR.

EXPECT THUNDERSTORM ACTIVITY TO BE ONGOING INTO THIS EVENING ACROSS
NORTHERN LOWER MICHIGAN...BUT WITH LOW LEVEL JET VEERING AWAY FROM
NORTHERN MICHIGAN OVERNIGHT THINK THE THREAT FOR CONVECTION SHOULD
WANE FOR THE MOST PART.  HIGH PRESSURE BEGINS BUILDING IN FROM THE
NORTH OVERNIGHT AND IS EXPECTED TO NUDGE STATIONARY FRONT SOUTH INTO
SOUTHERN LOWER MICHIGAN BY FRIDAY MORNING.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 404 AM EDT THU MAY 3 2012

FRIDAY...THE MODELS HAVE COME TOGETHER ON THE IDEA THAT THE AREA
WILL DRY OUT AS THE FRONT SAGS SOUTH AND THE HUDSON BAY HIGH BUILDS
INTO THE GREAT LAKES. TEMPERATURES MAY HOLD STEADY OR VERY SLOWLY
FALL IN THE AFTERNOON AS THE NE WINDS BEGIN TO PUSH THE COLDER AIR
OUT OF CANADA.

FRIDAY NIGHT...THE MAIN FOCUS IS WELL SOUTH OF US, AND WITH THE
HUDSON BAY HIGH BUILDING QUITE WELL. THERE WILL BE A FAIR AMOUNT OF
DRY AIR. WINDS WILL REMAIN UP A BIT, I.E. NO DECOUPLING, SO
TEMPERATURES SHOULD REMAIN IN THE 40S OVERNIGHT.

SATURDAY...THE 12Z RUN OF THE ECMWF STILL HAS SOME SORT OF QPF OVER
US FOR THE AFTERNOON, BUT THIS IS OUT TO LUNCH. THE 850 MB RH IS
BELOW 20% (AS IS THE GFS), THERE IS SOME MOISTURE IN THE 700-500 MB
LAYER WHICH COULD BRING ABOUT SOME CLOUDS OR MAY BE SPRINKLES.
HOWEVER, WITH THE IS HUDSON BAY HIGH, THE FLOW IS TYPICALLY DRY.
WINDS REMAIN BELOW 10 MPH AT THE 20 FT LEVEL. HOWEVER, THIS IS A
CONCERN FOR FIRE WEATHER PURPOSES. 850 MB TEMPERATURES BEGIN TO INCH
UP AS WELL SO COULD SEE THE TEMPERATURES START TO TOUCH THE 70S
AGAIN, ALTHOUGH MOST PROBABLE AT THIS POINT WILL BE UPPER 60S.

EXTENDED (SUNDAY THROUGH WEDNESDAY)...SUNDAY, BASED ON THE FEATURES,
AND THE PREVIOUS HPC FORECASTED FRONTS, THINK THAT THE DAY CONTINUES
TO BE DRY AS THE MOISTURE CONTINUES TO BE PUSHED TO THE SOUTH AND
WEST. THIS IS A TYPICAL HUDSON BAY HIGH PATTERN FOR US. OVERNIGHT,
HOWEVER, IT LOOKS LIKE THERE COULD BE A SYSTEM THAT WILL MOVE
THROUGH LATE. SO WILL MAINTAIN THE CHANCE OF RAIN. MONDAY, THAT
SYSTEM WOULD CONTINUE TO BRING CHANCE POPS TO THE FORECAST AREA
THROUGH THE DAY AS WELL. OVERNIGHT AND INTO TUESDAY, THEN HIGH
PRESSURE BUILDS INTO THE REGION AND DRY US OUT AGAIN. TUESDAY NIGHT
INTO WEDNESDAY COULD SEE SOME RAIN WITH THE 500 MB TROUGH THAT DROPS
INTO THE REGION. THE ECWMF (00Z) SEEMS TO HAVE GONE A LITTLE
OVERBOARD WITH THE 850 MB TEMPERATURES FALLING TO AROUND -2C
WEDNESDAY NIGHT. GFS LOOKS A LITTLE MORE REASONABLE, BUT IT
CONTINUES TO RAIN WEDNESDAY NIGHT AS WELL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 750 AM EDT THU MAY 3 2012

EXPECT VARIABLE CONDITIONS TODAY WITH PERIODIC THUNDERSTORMS. IFR
CEILINGS/VISIBLITIES EXPECTED TO DEVELOP TONIGHT.

&&

.MARINE...
ISSUED AT 404 AM EDT THU MAY 3 2012

GENERALLY EAST/SOUTHEAST WINDS EXPECTED TODAY WITHIN NORTHERN
MICHIGAN NEARSHORE ZONES WITH A WARM/STATIONARY FRONT DRAPED ACROSS
THE FORECAST AREA.  FOG...LOCALLY DENSE...WILL CONTINUE TO BE A
CONCERN TODAY WITH MOIST AIR MASS IN PLACE ACROSS THE REGION.
WHITEFISH BAY/ST. MARY'S RIVER AND LAKE HURON NEARSHORE ZONES WILL
LIKELY HAVE THE BIGGEST ISSUES WITH LOW VISIBILITIES.  WINDS LIKELY
TO TAKE ON MORE OF A NORTH-NORTHEAST COMPONENT LATER TONIGHT INTO
FRIDAY AS SURFACE PRESSURES RISE FROM THE NORTH.  OTHER THAN FOG
ISSUES...HEADLINE CONDITIONS NOT ANTICIPATED THROUGH FRIDAY NIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...SD
SYNOPSIS...JSL
SHORT TERM...JPB
LONG TERM...JSL
MARINE...JPB
Hazardous weather outlook, May 3, 11:57 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1257 PM EDT THU MAY 3 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
042000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1257 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS WILL TRACK ACROSS PORTIONS OF NORTHERN LOWER
MICHIGAN THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL TO ONE INCH AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN
1PM AND 6PM...ALONG AND SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE IN THESE AREAS AS WELL...WITH
AREA STREAMS AND RIVERS SEEING ADDITIONAL RISES AND NUMEROUS AREAS
OF PONDING OF WATER.

A SMALL CHANCE FOR THUNDERSTORMS WILL EXIST THROUGH THE NIGHT IN
NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED.  DISPATCHERS...PLEASE NOTIFY
YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTERS PLEASE RELAY ANY
DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.

SMD

In the hours before

Local storm report, May 3, 7:33 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
833 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       LUPTON                  44.43N 84.02W
05/03/2012  M1.36 INCH       OGEMAW             MI   SPOTTER

            24 HR TOTAL THRU 8 AM.

&&

SCHWARTZ
Local storm report, May 3, 8:04 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
904 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       HOUGHTON LAKE           44.30N 84.76W
05/03/2012  M2.25 INCH       ROSCOMMON          MI   ASOS

            24 HR TOTAL THRU 8 AM.

&&

SCHWARTZ
Local storm report, May 3, 8:10 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
910 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     HEAVY RAIN       2 SW MCBAIN             44.17N 85.24W
05/03/2012  M2.77 INCH       MISSAUKEE          MI   SPOTTER

            6 HR TOTAL THRU 9 AM.

&&

SCHWARTZ
Local storm report, May 3, 8:13 AM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
913 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     MARINE TSTM WIND 8 E AU GRES             44.04N 83.53W
05/03/2012  M53 MPH          LMZ080             MI   C-MAN STATION

            GRAVELLY SHOALS LIGHT

&&

HALBLAUB
Local storm report, May 3, 8:13 AM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED MARINE ZONE
NATIONAL WEATHER SERVICE GAYLORD MI
913 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     MARINE TSTM WIND 8 E AU GRES             44.04N 83.53W
05/03/2012  M53 MPH          LHZ421             MI   C-MAN STATION

            GRAVELLY SHOALS LIGHT

&&

HALBLAUB
Special weather statement, May 3, 11:19 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1219 PM EDT THU MAY 3 2012

MIZ016>036-041-042-031830-
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
1219 PM EDT THU MAY 3 2012

...THUNDERSTORMS MOVING ACROSS NORTHERN MICHIGAN...

AT 1215 PM NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AN AREA OF THUNDERSTORMS.

THESE STORMS WERE LOCATED MAINLY ALONG AND WEST OF US-131 IN
NORTHERN LOWER MICHIGAN AND WERE MOVING TO THE EAST AT 40 MPH.
AREAS LIKELY TO BE IMPACTED BY THESE STORMS THROUGH 2 PM
INCLUDE...MANISTEE...TRAVERSE CITY...CADILLAC...KALKASKA...BELLAIRE
AND LAKE CITY.

WHEN THESE STORMS PASS...EXPECT HEAVY DOWNPOURS...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL AND GUSTY WINDS. LOCALIZED
FLOODING IS POSSIBLE...ESPECIALLY ACROSS THE M-55 CORRIDOR WHERE
HEAVY RAIN FELL EARLIER TODAY.

IF ANY STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED BY THE
NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION, PLEASE VISIT THE NWS GAYLORD WEB PAGE
AT WWW.WEATHER.GOV/GAYLORD.

JK

The radar

The NCL Michigan radar (KAPX), 62 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Grand Traverse

When
May 3, 12:35 PM EST
Where
Grand Traverse County, Acme
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.770, -85.480

Hail, Gladwin

When
May 3, 3:25 PM EST
Where
Gladwin County, 3.9 mi SSW of Rhodes to 4.15 mi S of Rhodes
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
43.847, -84.207

Multiple reports of large hail were received from far southeast Gladwin County, with the largest near Rhodes Rd and Swinson-Neuman Rd.

Hail, Arenac

When
May 3, 3:37 PM EST
Where
Arenac County, 1.47 mi NNE of Worth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.940, -83.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386288, 386289, 386291.